Can Sertraline cause sexual dysfunction?

default
Posted on Wed, 10 May 2017 in Women Sexual Problems
Question: My wife is 51 years old and is now unable to have an orgasm. It has never been a problem until just 3 or 4 months ago. I researched her medication and found that one of the meds that could be a problem, sertraline 100mg once daily. She has been taking it for 9 to 12 months however. She also takes clonazepam 1mg, ½ in the morning and 1mg at bed time. The last medication she takes is bupropn HLC 150mg 1in the morning. I’m not saying that is the problem. She has been taking all of these medications months before the problem occurred. Could it be a combination of these 3 be a possible problem? What else might we look into as a problem? Thanks
doctor
Answered by Dr. Bonnie Berger-Durnbaugh 42 minutes later
Brief Answer:
Likely is due to the Sertraline.

Detailed Answer:
Hello XXXXXXX

Of the 3 medications your wife takes, I suspect the Sertraline to be causing the problem. Sertraline is an SSRI (selective serotonin re-uptake inhibitor) and this class of medication is notorious for causing sexual dysfunction, particularly failure to have orgasm, in both sexes.

I have noted that she has been taking the Sertraline for 9-12 months without problem until about 3-4 months ago. That is still the most likely cause. It can take months before this problem starts in some people. It may also be, if the other medications have been added more recently, that they are increasing the blood levels or side effects of the Sertraline. In particular, the bupropion may compound the side effects of the Sertraline.

I don't know that I would look much further into the problem of anorgasmia as being due to something else as long as she is on the Sertraline, as SSRIs are truly a common cause of this problem. I recommend she discuss this with her doctor, and possibly the dose can be lowered or a medication change might be considered.

I hope this information helps. Please let me know if I can provide further information.

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Bonnie Berger-Durnbaugh

General & Family Physician

Practicing since :1991

Answered : 3131 Questions

premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication ,   ,  

Recent questions on  Sexual dysfunction

doctor1 MD

i am 30 yr old married and have a 3yr old son. i am having small dotted erruption on glans penis for last 8 months. tested negative for HIV and...

doctor1 MD

hello dr
I was having sexual problems as erectile dysfunction and premature ejaculation in jan.2010 which was cured after taking two months...

doctor1 MD

can consumption of protein supplements lead to erectile dysfunction...if so how can that be treated and how much time does it take to be normal?can...

doctor1 MD

my husband needs a colostomy reversal and hernia repair but has had sexual dysfunction problems that could be related to his original sigmoid...

doctor1 MD

Hello Doctor, I need advice on my Sex life. I am married since last year and sexually active from last 2 years with my spouse. What I feel now that...

doctor1 MD

Hello, in August, I fell on a wet sidewalk in Switzerland and landed very hard on my butt. I felt a surge go up my spine and into my head, and had...

doctor1 MD

Good evening doctor. I have given the sample for semen analysis test but the lab said semen does not liquify so, they have to do it again. Will...

Get personalised answers from verified doctor in minutes across 80+ specialties

129 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
backtotop2